Florida Nurse Practitioner Network
Empowering Florida Nurse Practitioners as Leaders in Healthcare (Est 2002)

Important Announcement from DOH Regarding Aspergillus Meningitis Following Epidural Injections

Posted about 7 years ago by Doreen Cassarino

Information from the Department of Health regarding the recent drug recall related to Aspergillus meningitis following epidural back injections.

Based on the latest information from the Centers for Disease Control and Food and Drug Administration, the Department of Health and the Department of Business and Professional Regulation strongly advise all Florida health care facilities and practitioners to stop using any products from the New England Compounding Center (NECC). These products should be pulled from shelves immediately and not used unless the CDC and the FDA make determinations that the products are safe.

This recommendation is in addition to the recall of three lots of NECC Methylprednisolone Acetate received in Lot Nos. 05212012@68, 06292012@26 and 08102012@51 which should be returned in accordance with FDA recall procedures. These three lots have been associated with Aspergillus meningitis following epidural back injections. These medications are not used for epidural analgesia in labor and delivery.

Any patients known or suspected to have received back injections with NECC Methylprednisolone Acetate from the suspected lots should be evaluated immediately by their health care professional and monitored or treated as necessary.

The departments have notified all eight Florida facilities who received contaminated Methylprednisolone Acetate, and all suspected lots have been removed. The departments continue to communicate jointly to all other facilities that may have any products from the NECC.  Facilities and practitioners should immediately stop using any NECC products until the CDC and the FDA make determinations that the products are safe.

The DOH will continue to update  websites at http://newsroom.doh.state.fl.us/ or www.myfloridalicense.com and have set up a toll-free hotline at 1-866-523-7339 for those who may have additional questions.

Symptoms to look for:

Infected patients have presented approximately one to four weeks following their injections with a variety of symptoms including but not limited to: fever, new or worsening headache, neck pain, nausea and/or new symptoms consistent with a stroke (including weakness on one side of the body and slurred speech). Some of these symptoms may be mild, yet should still be reported to a health care professional immediately. 

Department of Business and Professional Regulation Q&A for Facilities

Q: I have product in my facility from the New England Compounding Center. What do I do with it?

A: Step One: Identify all product received from the New England Compounding Center.

Step Two: Physically remove the product into a separated area in your facility. Maintain proper storage conditions for each product according to the product label.

Step Three: Verify your inventory using patient records and invoices to ensure that all product received from the New England Compounding Center has been accounted for and separated.

Step Four: Monitor FDA recall information and if necessary, follow all applicable FDA product recall procedures.

Step Five: Maintain product separation until the CDC and the FDA can make determinations indicating that the products are safe for use.

Q: If I choose to do so, how do I dispose of the product?

A: Follow FDA product recall procedures or visit www.myforidalicense.com and click on “Our Businesses and Professions.” Select “Drugs, Devices and Cosmetics.” The list of Restricted Prescription Drug Distributor-Destruction establishments is posted on the Drugs, Devices and Cosmetics homepage at http://www.myfloridalicense.com/dbpr/ddc/index.html.


Comments


Only active members can comment on this announcement.

Learn more about membership